Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS Goodland, KS

July 23, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2001, 11:01 PM CDT for Logan County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2001, 11:01 PM CDT (04:01 UTC)
Expired
Jul 23, 2001, 11:30 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3149 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS53 KGLD 240401
SVRGLD
KSC109-240430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL LOGAN COUNTY...OR ABOUT 16
  MILES NORTH OF SCOTT STATE LAKE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3894 10112 3879 10097 3886 10085 3912 10088

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 23 2001

FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO
THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON
WEDNESDAY.

ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN
NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT
BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE
HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY.
OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE.

TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG
THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE
INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS
SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF
AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV
AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY
INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST
AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS
AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN
FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT
ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW
AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG
ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO
CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW
LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT
SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL
GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY.

IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF
THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE
NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING
OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE
OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT
ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE
MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND
WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 23, 8:59 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    WESKAN                    KS   65 MPH TSTM GUST
07/23/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 10:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    BREWSTER                  KS   .75 INCH HAIL
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    BREWSTER                  KS   70 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 23, 10:34 PM CDT, 27 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT MON JUL 23 2001

...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA CONTINUES UNTIL 1 AM CDT (MIDNIGHT MDT)...

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
AROUND 30 MPH ACROSS NORTHWEST KANSAS...HEADING TOWARD MCCOOK...
CULBERTSON...AND STRATTON NEBRASKA. THESE STORMS HAVE THE POTENTIAL
FOR PRODUCING WIND GUSTS TO 70 MPH AND CAUSING MINOR FLOODING OF
DITCHES AND OTHER LOW LYING AREAS. HAIL UP TO THE SIZE OF DIMES IS
ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

ENTWISTLE
Local storm report, Jul 23, 10:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 E ARAPAHOE              CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY PUBLIC.

0745 PM    10 SE CHEYENNE WELLS      CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0819 PM    11 S RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0830 PM    13 S &RULETON              KS   65 MPH TSTM GUST
07/23/01   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jul 23, 10:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2 N BREWSTER              KS   WIND DAMAGE
07/23/01   THOMAS                         POWER LINES DOWN
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0918 PM    4 W COLBY                 KS   60 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 23, 10:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    COLBY                     KS   59 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    COLBY                     KS   63 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningGLDWallace61 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningGLDGreeley67 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Jul 23, 9:48 PM CDTSevere Thunderstorm WarningGLDThomas57 min
Jul 23, 9:52 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jul 23, 9:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Jul 23, 10:20 PM CDTSevere Thunderstorm WarningGLDRawlins55 min
Jul 23, 10:44 PM CDTSevere Thunderstorm WarningGLDThomas61 min
Jul 23, 11:12 PM CDTSevere Thunderstorm WarningGLDSheridan63 min
Jul 23, 11:15 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 24, 12:29 AM CDTSevere Thunderstorm WarningGLDNorton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.